Hallucinations from Phenytoin, Barbiturates and sedatives
Type of Spiritual Experience
In some senses there is more than one observation here.
A description of the experience
Eur J Paediatr Neurol. 2010 Sep;14(5):460-3. doi: 10.1016/j.ejpn.2010.05.008. Epub 2010 Jun 17.
Phenytoin-induced visual disturbances mimicking Delirium Tremens in a child.
Marín LL1, García-Peñas JJ, Herguedas JL, Gutiérrez-Solana LG, Ruiz-Falcó M, Rodriguez AD, Extremera VC.
Delirium Tremens is quite rare in children and it is usually caused by withdrawal or abstinence from alcohol, barbiturates and other major tranquilizers. The usual symptoms of Delirium Tremens include severe altered mental status with confusion, delusions, hallucinations, and severe agitation.
Although psychosis is a recognized manifestation of Phenytoin toxicity, visual hallucinations are not. This study reports the case of a 4-year-old male with febrile seizures plus syndrome who developed acute complex visual hallucinations and psychomotor agitation early after therapy with intravenous Phenytoin was administered. These visual hallucinations mimicked those linked to Delirium Tremens and were not associated with an encephalopathy or other known neuropsychiatric side effects of this drug. Moreover, the hallucinations occurred while serum Phenytoin concentrations were below therapeutic range. We made an extensive investigation in order to exclude a non-convulsive Status Epilepticus, a Central Nervous System infection, a metabolic disorder, an underlying psychiatric disease and a possible drug toxicity. The temporal relationship between initiation of Phenytoin and onset of visual hallucinations and resolution of symptoms with withdrawal of Phenytoin suggests that the visual disturbances were probably due to that antiepileptic drug.
Copyright (c) 2010 European Paediatric Neurology Society. Published by Elsevier Ltd. All rights reserved.